Alert archive / Nebraska / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Omaha, NE

May 22, 2020Lancaster County, Nebraska

NWS Omaha, NE issued this flash flood warning at May 22, 2020, 7:55 PM CDT for Lancaster County, Nebraska. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2020, 7:55 PM CDT (00:55 UTC)
Expired
May 23, 2020, 12:45 AM CDT
In force
5 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

County Lancaster County, NE

The radar

The Omaha radar (KOAX), 62 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 8:17 PM CDTFLASH FLOOD4 Nnw Roca, NEWATER OVER HIGHWAY 77 AND ROKEBY ROAD IN SOUTH LINCOLN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

268 
WGUS53 KOAX 230055
FFWOAX
NEC109-230545-
/O.NEW.KOAX.FF.W.0001.200523T0055Z-200523T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
755 PM CDT Fri May 22 2020

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Central Lancaster County in southeastern Nebraska...

* Until 1245 AM CDT.

* At 752 PM CDT, the public reported thunderstorms producing very 
  heavy rain across the Lincoln area. Up to two inches of rain have 
  already fallen and more rain is on the way. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Public.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Lincoln.

Additional rainfall amounts of 1 to 3 inches are possible in the 
Lincoln area. These storms have a history of producing very heavy 
rainfall and more rain may move into Lincoln the next few hours. 
Please don't drive anywhere in Lincoln the next few hours until the 
rain moves out.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4091 9657 4073 9652 4066 9664 4070 9678
      4090 9683

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

PEARSON
2 follow-up statements
956 
WGUS73 KOAX 230138
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
838 PM CDT Fri May 22 2020

NEC109-230545-
/O.CON.KOAX.FF.W.0001.000000T0000Z-200523T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster NE-
838 PM CDT Fri May 22 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
CENTRAL LANCASTER COUNTY...

At 833 PM CDT, the public reported thunderstorms producing heavy rain
in Lincoln. Up to two to three inches of rain has already fallen.
Flash flooding is ongoing with water reported over Highway 77 in 
South Lincoln. Another push of heavy rain will move into Lincoln 
shortly from the east. Of most concern is South Lincoln where the 
most rain has already fallen. It is best to stay off the roads until 
the rain has passed, which may not be for another 2 to 3 hours.

HAZARD...Flash flooding caused by thunderstorms with very heavy rain.

SOURCE...Public.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Lincoln.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4091 9657 4073 9652 4066 9664 4070 9678
      4090 9683

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

PEARSON
634 
WGUS73 KOAX 230537
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
1237 AM CDT Sat May 23 2020

NEC109-230545-
/O.EXP.KOAX.FF.W.0001.000000T0000Z-200523T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster NE-
1237 AM CDT Sat May 23 2020

...THE FLASH FLOOD WARNING FOR CENTRAL LANCASTER COUNTY WILL EXPIRE
AT 1245 AM CDT...

The heavy rain has mostly ended. The threat of flash flooding has 
decreased. Stream flooding will still be possible, especially for 
the southern parts of Lancaster county, including Salt Creek around 
Roca. Do not drive into flooded areas. Heed any remaining road 
closure signs.

LAT...LON 4091 9657 4073 9652 4066 9664 4070 9678
      4090 9683

$$

MILLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 22, 6:38 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 22, 6:38 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
638 PM CDT Fri May 22 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 340 PM CDT Fri May 22 2020

Main focus in the near term is compact MCV-enhanced upper level low
 tracking northeast across the region during the next 12 hours.
Low taking on a dual centroid structure, with one center moving
into southwest CWA presently, and the other in north central
Kansas. Edge of cold core moving into southwest portions of CWA,
but enough cirrus to inhibit diabatic effects so far. Based on
trends in central Kansas, closer to probably true H5 low center,
expect some clearing of clouds in the east to southeast quadrant
of main upper low as it moves into the area. Bulk shear looks
rather anemic, though increase to about 35kts late this enough.
There may be just enough diabatic heating to aid with stretching
and to produce isolated funnels even a landspout. SPC update to
marginal risk is appropriate, though development very conditional.
Hail also a possibility.

Additional risk of heavy rainfall exists, as upper low continues
 to tap moisture stream from southeast U.S. Persistent moisture
 influx apparent through 03-06 utc Saturday, with PW about 150%
of normals. Given rainfall reports exceeding 3 inches in portions
of south central Nebraska, isolated heavy rainfall focused in a
narrow band is possible. FFG in the 1.5 to 3.0 range in general,
there is potential for isolated flash flooding. Due to the
conditional nature, not enough to hoist a Flash Flood Watch.

Focus turns to Saturday evening and overnight for the next
potential round of severe weather. Mid-atmospheric ridging in the
wake of passage of aforementioned H5 low/MCV will inhibit
development during the day. May start to see development by late
afternoon as nose of ULJ from northern Rockies system begins
suppressing ridging. Short term models showing a weak
convergence/deformation zone across northwest part of the CWA.
Convective temperatures are in the low to mid-80s and
temperatures, so it will be close. Better upper level forcing
occurs during the evening and overnight hours. Moisture influx
during the overnight increases with a corresponding of MUCAPE into
the 2K-4K range. SPC SSEO member each depicting MCS with quasi-
linear nature moving into north central Nebraska by 06-07 utc.
Expect activity to weaken toward day break as jet streak/upper
wave moves into northern plains. Convection will help drive
associated frontal boundary into southeast part of forecast area.
Redevelopment late Sunday looks possible as another disturbance
moves through large scale flow and activates storms along quasi-
stationary frontal boundary draped across eastern part of the
CWA.

Upper flow becomes more meridional Sunday night into Monday, thus
boundary will not move much. There is some indication focus of
moisture will direct east and south; however, will have to monitor
possibility of training convection. Depending how persistent
Saturday night-Sunday convection is, and how much rainfall
convection produces Sunday afternoon through Monday - later shifts
may need to consider watch as soils become increasingly saturated.

Medium range somewhat nebulous, as flow split leaving quasi-
barotropic low parked over Texas. Some ensembles cut-off low
completely leaving northern stream ridging across Nebraska. This
would shut off precipitation chances; otherwise may experience
periodic threat of showers and storms into late next week. NBM
trends toward low-chance precipitation chances through the period.
Temperatures will be dependent on clouds and precipitation, but
are trending cooler than normal for late May.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 631 PM CDT Fri May 22 2020

Primary concern for the next few hours is ongoing severe weather
across eastern Nebraska. Have received multiple funnel clouds
tonight. Tornadoes are a possibility.

In addition to severe weather, ceilings will be at MVFR and then
IFR criteria over the TAF period. Ceilings should lower to MVFR
criteria by 01Z. By 04Z, ceilings should be at IVR criteria and
should lift until 14Z. Visibilities will be reduced in areas of
heavy rain and thunderstorms. After the storms have passed, winds
are expected to be light and variable.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Fortin
AVIATION...Fajman
Hazardous weather outlook, May 22, 4:30 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
430 PM CDT Fri May 22 2020

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-
231130-
Monona-Harrison-Shelby-Pottawattamie-Knox-Cedar-Thurston-Antelope-
Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-
Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
430 PM CDT Fri May 22 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and northeast
Nebraska.

.DAY ONE...Tonight and Saturday

There is a chance for a few thunderstorms to approach severe
limits this evening in parts of east central Nebraska and west
central Iowa, mainly from about 5 pm to 8 pm. The main hazards
would be hail to near quarter size and gusty winds. Thunderstorms
may also produce locally heavy rain in parts of eastern Nebraska
and southwest Iowa today and tonight. Most locations should see
less than an inch of rain, but some pockets of over 2 inches could
occur. Localized small stream flooding could occur.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Severe thunderstorms are possible mainly Saturday night, mostly
over parts of northeast Nebraska. Storms could produce damaging
winds and hail. There is another chance for severe storms from
late Sunday afternoon into Sunday night.

Additional thunderstorm activity is possible from Monday into
Thursday. Later outlooks will address the potential for severe
storms in those periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed today or tonight.

IAZ079-080-090-091-NEZ065>068-078-088>093-231130-
Mills-Montgomery-Fremont-Page-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
430 PM CDT Fri May 22 2020

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Tonight and Saturday

A few thunderstorms will be capable of reaching severe limits
early this evening in parts of southeast Nebraska and southwest
Iowa, mainly from about 5 pm to 8 pm. The main hazards would be
hail up to golf ball size and gusty winds. An isolated tornado
cannot be ruled out if enough breaks in the clouds occur.

Thunderstorms may also produce locally heavy rain in parts of
southeast Nebraska and southwest Iowa today and tonight. Most
locations should see less than an inch of rain, but some pockets
of over 2 inches could occur. Localized small stream flooding
could occur.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Severe thunderstorms are possible mainly Saturday night, mostly
over parts of northeast Nebraska. Storms could produce damaging
winds and hail. There is another chance for severe storms from
late Sunday afternoon into Sunday night.

Additional thunderstorm activity is possible from Monday into
Thursday. Later outlooks will address the potential for severe
storms in those periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need briefly this evening. Spotter
activation may be needed Saturday night, and again Sunday
afternoon.

In the hours before

Special weather statement, May 22, 6:06 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
606 PM CDT Fri May 22 2020

NEZ065-066-078-089-222330-
Seward NE-Gage NE-Lancaster NE-Saline NE-
606 PM CDT Fri May 22 2020

...SPECIAL WEATHER STATEMENT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorms
capable of producing funnel clouds across northern Saline, southern
Lancaster and northern Gage Counties.

Locations impacted include...
Crete, Wilber, Friend, Dorchester, Cortland, Clatonia, Hallam,
Pickrell, Adams, Cordova and Olive Creek State Recreation Area.

LAT...LON 4046 9698 4057 9737 4074 9737 4064 9691
      4047 9646 4044 9646 4033 9659
TIME...MOT...LOC 2303Z 190DEG 48KT 4064 9693

Albright
Local storm report, May 22, 6:40 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
640 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TORNADO          BARNESTON               40.04N 96.58W
05/22/2020                   GAGE               NE   PUBLIC

            CORRECTS PREVIOUS FUNNEL CLOUD REPORT FROM
            BARNESTON. FOLLOW UP WITH REPORT INDICATED
            THAT THERE WAS A BRIEF TOUCH DOWN.

&&

PF
Special weather statement, May 22, 6:45 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
645 PM CDT Fri May 22 2020

NEZ068-090-230015-
Otoe NE-Johnson NE-
645 PM CDT Fri May 22 2020

...SPECIAL WEATHER STATEMENT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Tecumseh, or 23 miles east of Beatrice, moving north at
30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm. This storm is capable of producing funnel clouds as well.

Locations impacted include...
Tecumseh, Sterling, Burr and Crab Orchard.

LAT...LON 4027 9641 4049 9647 4053 9646 4055 9619
      4029 9618
TIME...MOT...LOC 2342Z 171DEG 34KT 4037 9632

SFORTIN
Special weather statement, May 22, 6:53 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
653 PM CDT Fri May 22 2020

NEZ090-092-230030-
Pawnee NE-Johnson NE-
653 PM CDT Fri May 22 2020

...SPECIAL WEATHER STATEMENT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Pawnee City, or 24 miles northwest of Seneca, moving
north at 30 mph.

Funnel clouds may occur with this storm, as well as pea size hail
and winds in excess of 30 mph.

Locations impacted include...
Burchard, Steinauer and Lewiston.

LAT...LON 4001 9618 4002 9641 4027 9641 4029 9617
TIME...MOT...LOC 2352Z 184DEG 24KT 4013 9631

SFORTIN
Special weather statement, May 22, 7:14 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
714 PM CDT Fri May 22 2020

NEZ090-092-230045-
Pawnee NE-Johnson NE-
714 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND NORTH CENTRAL PAWNEE
COUNTIES UNTIL 745 PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tecumseh, or 25 miles east of Beatrice, moving north at 25 mph.

Intermittent funnel clouds and penny size hail will be possible with
this storm.

Locations impacted include...
Tecumseh, Sterling, Cook and Crab Orchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4025 9639 4050 9647 4052 9646 4052 9615
      4024 9616
TIME...MOT...LOC 0014Z 166DEG 24KT 4034 9627

SFORTIN
Special weather statement, May 22, 7:33 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
733 PM CDT Fri May 22 2020

NEZ091-093-230100-
Nemaha NE-Richardson NE-
733 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NEMAHA AND WESTERN
RICHARDSON COUNTIES UNTIL 800 PM CDT...

At 732 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Verdon, or 11 miles west of Falls City, moving
north at 25 mph.

Nickel size hail will be possible with this storm, along with
intermittent funnel clouds. The tornado threat is low at this time.

Locations impacted include...
Humboldt, Verdon, Stella, Shubert, Dawson, Salem and The Highway 75
And 8 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4001 9568 4000 9592 4028 9601 4028 9563
TIME...MOT...LOC 0032Z 177DEG 22KT 4011 9582

SFORTIN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:14 PM CDTSpecial Weather StatementOAXJohnson31 min
May 22, 7:28 PM CDTAreal Flood AdvisoryOAXLancaster5 hr
May 22, 7:33 PM CDTSpecial Weather StatementOAXRichardson27 min
May 22, 8:09 PM CDTSevere Thunderstorm WarningOAXRichardson36 min
May 22, 8:40 PM CDTAreal Flood AdvisoryOAXJohnson3 hr
May 22, 11:54 PM CDTAreal Flood AdvisoryOAXJohnson, Nemaha, Pawnee9 hr
May 23, 12:00 AM CDTAreal Flood AdvisoryOAXGage, Lancaster9 hr
May 23, 2:09 AM CDTRiver Flood WarningOAXLancaster6 hr
May 23, 8:26 AM CDTRiver Flood WarningOAXSaline4 hr
May 23, 9:11 AM CDTAreal Flood AdvisoryOAXSaline7 hr

Nearby

Flash Flood Warnings in Nebraska, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.